To stop taking drugs and/or alcohol when you have developed a physical dependency is not easy or comfortable and sometimes, depending on the substance, how much and how long you have been using, as well as other factors, it can be dangerous and even life threatening. An assessment by a medical professional and, if deemed necessary, medical detox (detoxification) is critical for anyone stopping the use of an addictive substance and is an essential part of treatment.
Because denial is part of addiction, many people suffering from addiction minimize the extent of their dependency, telling themselves and others “I’m not that bad.” It is very important to be completely honest with the admission counselors and medical professionals about what, how much and how often you are using when considering treatment. If someone has been using more than they are aware of, or are willing to admit to, they can be in real danger of seizures, high blood pressure and other life threatening conditions, especially with alcohol and tranquilizers like Xanex, Valium and other similar medications. Symptoms of alcohol withdrawal can begin as early as two to six hours after the last drink. The symptoms can range from mild anxiety and shakiness to severe complications, such as seizures and delirium tremens, often called the DTs, with symptoms of confusion, hallucinations, rapid heartbeat, and fever. These may be deadly and require immediate medical attention. Some estimates report the death rate from DTs ranges from 1% to 5% and according to a 1998 National Institute on Alcohol Abuse and Alcoholism study by Louis A. Trevisan, M.D., Nashaat Boutros, M.D., Ismene L. Petrakis, M.D., and John H. Krystal, M.D. entitled Complications of Alcohol Withdrawal Pathophysiological Insights, “serious withdrawal symptoms occur in approximately 10 percent of patients.” Prior episodes of withdrawal can also increase a person’s risk.
In detox the patient is monitored carefully and given medications to assist in the process, keeping them safe and as comfortable as possible. Some physical and emotional discomfort is to be expected, but it will start to get better within a few days or a week or two. That is the acute phase of withdrawal. After the acute phase has past, usually after a few days or weeks, the Post Acute Withdrawal phase begins. It is commonly referred to as PAWS (Post Acute Withdrawal Syndrome) and is a variety of symptoms that are often more emotional than physical. Anxiety, mood swings, sleep disturbance and insomnia, difficulty concentrating, memory impairment, coordination problems and emotional overreactions or numbness, along with cravings, are some of the commonly reported symptoms. It is important to get treatment and learn ways to cope and manage PAWS to help prevent relapse.
PAWS can continue off and on for two years, or even more in some cases, and comes in waves. At first the waves of symptoms are much closer together, almost constant, and then as the person stays clean and sober they lessen in frequency and duration. It is not unusual, however to have a day or two, long into sobriety, where some of the symptoms return and you feel like you are brand new in sobriety all over again. It is helpful to remember that “this too shall pass” and that in a day or two you will feel better again. Getting through PAWS is part of the process and the only way to get through it is to hang in there, don’t use, go to meetings, speak to your sponsor and sober supports and use the other coping skills you learn in treatment. If symptoms persist, seek professional help.
At Beachway we incorporate a holistic approach that addresses the symptoms of PAWS and educates our clients in coping skills to manage their symptoms, as they move forward in sobriety. In addition, a medical and therapeutic approach utilizing the latest research and technologies is applied to assist in getting through the toughest part of the recovery process. Your recovery, health and well being is our highest priority and with the right guidance and support you can recover!
This post was written and contributed by Elizabeth Ossip, LCSW